×

zbMATH — the first resource for mathematics

Odd symplectic groups. (English) Zbl 0621.22009
Symplectic groups \(Sp_{2n+1}\) acting on odd-dimensional vector spaces are defined. These Lie groups are not simple or reductive. Weights of indecomposable trace free tensor representations of the groups are described with Young tableaux. A character formula and a dimension formula for these representations are found. These formulas are very similar in form to the usual formulas for simple Lie groups due to Weyl. The denominator of the character formula can be written as a sum or as a product, yielding a denominator identity for the unreduced root system \(BC_ n\). Various identities for \(Sp_{2n+1}\) characters are given, and it is indicated how these identities fill gaps in frameworks established by analogous identities for the groups \(Sp_{2n}\), \(O_{2n}\), and \(O_{2n+1}\). The dimension formula and the Young tableau description of weights are used to obtain product enumeration formulas for certain kinds of ordinary and shifted plane partitions.

MSC:
22E15 General properties and structure of real Lie groups
20G05 Representation theory for linear algebraic groups
05A17 Combinatorial aspects of partitions of integers
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [AbMa] Abraham, R., Marsden, J.: Foundations of Mechanics, 2nd ed. Reading, Mass.: Benjamin/Cummings 1978
[2] [Baur] Bauer, F.L.: Zur Theorie der Spingruppen. Math. Ann.128, 229-256 (1954) · Zbl 0056.25802 · doi:10.1007/BF01360136
[3] [Brbk] Bourbaki, N.: Groupes et algèbres de Lie. Chapitres 4, 5 et 6. Paris: Hermann 1968
[4] [Cart] Cartan, E.: Les groupes de transformations continus, infinis, simples. Ann. Sci. Ec. Norm. Super., IV. Ser26, 93-161 (1909) in Pt. II, Vol. 2, Oeuvers Complètes. · JFM 40.0193.02
[5] [GeZv] Gelfand, I.M., Zelevinsky, A.V.: Models of representations of classical groups and their hidden symmetries. Funct. Anal. Appl.18, 183-198 (1984) · Zbl 0573.22008 · doi:10.1007/BF01086156
[6] [GeZt] Gelfand, I.M., Zetlin, M.L.: Finite-dimensional representations of the orthogonal group. Math. USSR Doklady71, 1070-1080 (1950) (Russian)
[7] [GsVi] Gessel, I., Viennot, G.: Determinants, paths, and plane partitions, in preparation
[8] [Herm] Hermann, R.: Sophus Lie’s 1884 differential invariant paper. Brookline, Ma.: Math Sci. Press 1975
[9] [Hmph] Humphreys, J.: Introduction to Lie algebras and representation theory. Berlin-Heidelberg-New York: Springer 1979
[10] [Jacb] Jacobson, N.: Lie algebras. New York: J. Wiley and Sons 1962
[11] [Kng1] King, R.C.: Weight multiplicities for classical groups. In: Janner, A., Janssen, T., Boon, M. (eds.), Group theoretical methods in physics (Lect. Notes Phys., vol. 50. Berlin-Heidelberg-New York: Springer 1976
[12] [Kng2] El Samra, N., King, R.C.: Dimensions of irreducible representations of the classical groups. J. Phys. A12, 2317-2328 (1979) · Zbl 0445.22020 · doi:10.1088/0305-4470/12/12/010
[13] [Kng3] King, R.C., El-Sharkaway, N.G.I.: Standard Young tableaux and weight multiplicities of the classical Lie groups. J. Phys. A16, 3153-3178 (1983) · Zbl 0522.22015 · doi:10.1088/0305-4470/16/14/012
[14] [Kng4] El Samra, N., King, R.C.: Reduced determinantal forms for characters of the classical Lie groups. J. Phys. A12, 2035-2315 (1979) · Zbl 0445.22019
[15] [KoT1] Koike, K., Terada, I.: Young-diagrammatic methods for the representation theory of the classical groups of type B n , C n , D n . J. Algebra107 466-511 (1987) · Zbl 0622.20033 · doi:10.1016/0021-8693(87)90099-8
[16] [KoT2] Koike, K., Terada, I.: Young-diagrammatic methods for the restriction of complex classical Lie groups to reductive subgroups of maximal rank. Adv. Math. (to appear) · Zbl 0698.22013
[17] [Lie] Lie, S.: Über Differentialinvarianten. Math. Ann.24, 537-578 (1884) · JFM 16.0091.01 · doi:10.1007/BF01447449
[18] [Litt] Littlewood, D.E.: The theory of group characters, 2nd Edition. Oxford University Press, London, 1950
[19] [MacM] MacMahon, P.A.: Combinatory analysis Vol. 2. Cambridge: The University Press, 1916
[20] [Mcd1] Macdonald, I.G.: Affine root systems and Dedekind’s ?-function. Invent. Math.15, 91-143 (1972) · Zbl 0244.17005 · doi:10.1007/BF01418931
[21] [Mcd2] Macdonald, I.G.: Symmetric functions and Hall polynomials. Oxford University Press, London, 1979 · Zbl 0487.20007
[22] [Prc1] Proctor, R.: A generalized Berele-Schensted algorithm and conjectured Young tableaux for intermediate symplectic groups. Preprint · Zbl 0729.22018
[23] [Prc2] Proctor, R.: Interconnections between symplectic and orthogonal characters. In: Lakshmibai, V. (ed.) Proceedings of a special session on invariant theory. Contemporary Mathematics, Am. Math. Soc. (to appear)
[24] [Prc3] Proctor, R.: Classical Gelfand-Young patterns, unpublished research announcement, May, 1985. (Gelfand patterns and Young tableaux for classical groups; paper in preparation)
[25] [Prc4] Proctor, R.: untitled unpublished research announcement, January 1984. (Some new plane partition identities, paper in preparation.)
[26] [Prc5] Proctor, R.: Odd symplectic groups and combinatorics. In: Britten, D.J., Lemire, F.W., Moody, R.V. (eds.) Lie algebras and related topics. CMS Conf. Proc., vol. 5, Am. Math. Soc., Providence, 1986
[27] [SiSt] Singer, I.M., Sternberg, S.: On the infinite groups of Lie and Cartan. J. Anal. Math.15, 1-114 (1965) · Zbl 0277.58008 · doi:10.1007/BF02787690
[28] [Stn1] Stanley, R.: Some combinatorial aspects of the Schubert calculus. In: Foata, D. (ed.) Combinatoire et représentation du groupe symétrique. Lect. Notes Math., vol. 579. Berlin-Heidelberg-New York: Springer 1977
[29] [Stn2] Stanley, R.: Symmetries of plane partitions. J. Comb. Theory, Ser. A43, 103-113 (1986) · Zbl 0602.05007 · doi:10.1016/0097-3165(86)90028-2
[30] [Weyl] Weyl, H.: The classical groups, 2nd edition. Princeton University Press, Princeton 1946 · Zbl 1024.20502
[31] [Zhl1] Zhelobenko, D.P.: The classical groups. Spectral analysis of their finite dimensional representations. Russ. Math. Surv.17 1-94 (1962) · Zbl 0142.26703 · doi:10.1070/RM1962v017n01ABEH001123
[32] [Zhl2] Zhelobenko, D.P.: On Gelfand-Zetlin bases for classical Lie algebras. In: Kirillov, A.A. (ed.) Representations of Lie groups and Lie algebras. Budapest: Akademiai Kiado 1985 · Zbl 0599.17003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.